A 62 year old gentleman traveling from Singapore was detained for a few hours by US immigration agents when he arrived by plane because he had no fingerprints. Since all international arrivals are now required to undergo fingerprint scanning, the man was questioned and later released once things were cleared up. Turns out that an oncology drug Capecitabine the patient was taking can actually lead to deterioration of skin at the tips of fingers and toes, erasing the ability of machines to see the fingerprints.
From a statement by the European Society for Medical Oncology:
Capecitabine is a common anti-cancer drug used in the treatment of a number of cancers such as head and neck cancers, breast, stomach and colorectal cancers. One of its adverse side-effects can be hand-foot syndrome; this is chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters. “This can give rise to eradication of finger prints with time,” said Dr Tan [senior consultant in the medical oncology department at the National Cancer Centre, Singapore].
The patient, Mr S, developed a mild case of hand-foot syndrome, and because it was not affecting his daily life he was kept on a low dose of the drug.
“In December 2008, after more than three years of capecitabine, he went to the United States to visit his relatives,” wrote Dr Tan. “He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future.”
Foreign visitors have been asked to provide fingerprints at USA airports for several years now, and the images are matched with millions of visa holders to detect whether the new visa applicant has a visa under a different name. “These fingerprints are also matched to a list of suspected criminals,” wrote Dr Tan.
Mr S was not aware that he had lost his fingerprints before he travelled.
Dr Tan concludes: “In summary, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States’ ports or other countries that require fingerprint identification and should be warned about this. It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine. However, it is possible that there may be a growing number of such patients as Mr S who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before travelling to avert the inconvenience that Mr S was put through.”
Press release: Cancer drug causes patient to lose fingerprints and be detained by US immigration